Fun at Disneyland

Fun at Disneyland

Saturday, April 16, 2011

WARNING about SSRI antidepressants

I had to share our experience (which still isn't over.....)

Blake started on Zoloft 14 days ago. He had been so
negative lately and so I was willing to give it a try. This past Thursday, he
went into another students locker (actually a good friend of his) and stole his
Pokemon cards. Then came home Friday and absolutely erupted at me (w/ major aggression) over having had his cards and DS taken as a punishment, my hubby came home and we dealt with the violent eruptions for 75% of the evening. He was even threatening to jump out of the window. This morning (Saturday) we went right into hypomania/agitated/aggressive state and once again was saying I'm going to kill myself!

We then decided to take him to the ER. Long story short, we only saw a Psychiatric Social worker (in contact with a Psychitrist) and she agreed with us that the meds were probably to blame, but never mentioned serotonergic disinhibitation specifically. (I hadn't discovered it on the internet at this point).

We decided against hospitalizing him at a place 1-1/2 hrs away and took him
home, first stopping at the drug store to pick up the Benedral the hospital had
suggested. My son wanted rice krispie treats and I said no. I discovered in the
car halfway home that he had stolen then. (you have to know that my son NEVER stole before this week!)

At home, he erupted, very, very agitated and was just full out attacking us. We called 911 and the police and children's crisis response team (CERT) came. They talk with us, CERT did a safety contract with Blake and with us, they were really nice.

10 minutes after they left, he erupted once again. He raged and attacked us for nearly and hour until he slammed his finger in the door by accident and that pain snapped him out of the rage.

Then, finally and thankfully, the Benedral kicked in.

Besides the day my dad died, this has been the worst day ever.
What he has, I found on the internet. The dumb "experts" at the hospital couldn't tell us this.....he has seratonin disinhibition, also called Frontal Lobe Syndrome. He's off the Zoloft as of this morning and I am hoping each day gets a little better and that he's back to normal ASAP!

But I am so glad I found this website:

It described EVERYTHING my son has gone through b/c of the Zoloft.

I also learned that the MAJOR and sudden apathy he has had about school, is also likely related to the SSRI's.

SCARY what it did to his brain! I can't believe a med can make a person have
kleptomania! (among all the other dramatic effects!)

I feel so guilty and so dumb to have ever let him be put in antidepressants. It's just the Intuniv, and the Intuniv alone from now on. We'll take him negative! It's a walk in the park compared to this. My poor baby boy. I am broken hearted for him. Especially when I read that one doctor on the above site commented that children are "embarrassed and very ashamed about what they did while "under the influence" of the SSRI's." I feel very responsible and hope beyond hope that he is feeling better ASAP!!


  1. I am so glad that you posted on my blog (Xander's War), because I can see your blog. I felt like I was reading about my son. Look, I know I shouldn't leave my email address here in public, Please email me.

  2. Oh Cassie, This is so similar to what happened to my son on Zoloft last year when he was 9 as well. He was running out into traffic, asking that the fan be taken from his room, and that plexiglass be put in his windows so he wouldn't hurt himself. He got kicked out of a summer camp for throwing wood chips at the counselor and mooning people. Talk about disinhibition! It was terrifying. We could not keep him safe. We had to hospitalize him while he detoxed from it. Awful! Despite currently being on 15 mg. Ability and 2 mg. guanfacine, he is in the hospital again now after seriously dangerous threats on my and my 2 yr. old son's lives. The inpatient doctor and I have decided to taper down the Abilify, switch from short-acting guanfacine to Intuniv, and possibly try Seroquel. I share in your broken heart for our boys. So glad to see your good news post from yesterday. See you on the cabf list! Rebecca

  3. Hi Cassie! Thanks for reaching out through my post on {a mom's view of ADHD}. My son started having suicidal ideation after one month on an SSRI. The dose was lowered that same day and he hasn't had those thoughts again.

    However, he started having violent rage episodes two days later so we discontinued use completely. That was 4 days ago and today was the first for rages -- SIX in total.

    What kills me is that my son did not have mood issues before - he was prescribed Prozac to help with anxiety. This was in addition to Quillivant and Amantadine (which just had to be lowered because, despite seeming like a miracle for six months, he began having extreme fear issues due to the amantadine).

    I spoke to the doc and asked if this could be SSRI discontinuation syndrome. He said doubtful, but wait it out a few more days. I just want me son back -- the raging, destructive monster is not him. As I said already, he did NOT have any mood issues before Prozac. None! It's like a switch was flipped last week and I got a totally different kid. How can that be if it isn't SSRI discontinuation.

    Did your son have these rages before SSRI? How long until they passed? My son can't go to school right now - they'd call the police for sure.

    Just makes me so sad. I had a kind and sweet kid until a week ago. I want him back!

  4. Hi Penny,
    I'm so sorry your son and your family are having to go through this. It's so hard. I hope today is a bit better. Is he on any meds still now? I wonder if the Quillivant could be causing the anxiety/fear. I haven't heard of Amantadine causing that....

    Did your son have anxiety before starting the stimulant? I know that with my son, the stims. made his anxiety awful. How often are you seeing your doctor while this crisis is going on? Hopefully twice a week. You have to demand, I learned the hard lesson that healthcare and doctors are often not on your side.

    I also kept my son home from school for about a week and a half while he was recovering from the reaction(s). - with him it happened twice, once from Zoloft and once again later, from Concerta, a stimulant.

    Did my son have rages before that? yes, that was his first indication to me, at 2 years old that something was wrong. It would take me 10 years to finally discover it was autism spectrum. BUT the rages, super short fuse, and aggression got exponentially worse when he was reacting to the meds. He was more animal than human is the only way I can describe the difference.

    Hope things get better for you soon there. I'll be thinking of you.